COUMADIN can cause major or fatal bleeding. Bleeding is more likely to occur within the first month. Risk factors for bleeding include high intensity of anticoagulation (INR >4.0), age greater than or equal to 65, history of highly variable INRs, history of gastrointestinal bleeding, hypertension, cerebrovascular disease, anemia, malignancy, trauma, renal impairment, certain genetic factors [see Clinical Pharmacology (12.5)] , certain concomitant drugs [see Drug Interactions (7)] , and long duration of warfarin therapy.
Perform regular monitoring of INR in all treated patients. Those at high risk of bleeding may benefit from more frequent INR monitoring, careful dose adjustment to desired INR, and a shortest duration of therapy appropriate for the clinical condition. However, maintenance of INR in the therapeutic range does not eliminate the risk of bleeding.
Drugs, dietary changes, and other factors affect INR levels achieved with COUMADIN therapy. Perform more frequent INR monitoring when starting or stopping other drugs, including botanicals, or when changing dosages of other drugs [see Drug Interactions (7)].
Instruct patients about prevention measures to minimize risk of bleeding and to report signs and symptoms of bleeding [see Patient Counseling Information (17)].
COUMADIN can cause necrosis and/or gangrene of skin and other tissues, which is an uncommon but serious risk (<0.1%). Necrosis may be associated with local thrombosis and usually appears within a few days of the start of COUMADIN therapy. In severe cases of necrosis, treatment through debridement or amputation of the affected tissue, limb, breast, or penis has been reported.
Careful clinical evaluation is required to determine whether necrosis is caused by an underlying disease. Although various treatments have been attempted, no treatment for necrosis has been considered uniformly effective. Discontinue COUMADIN therapy if necrosis occurs. Consider alternative drugs if continued anticoagulation therapy is necessary.
COUMADIN can cause fatal and serious calciphylaxis or calcium uremic arteriolopathy, which has been reported in patients with and without end-stage renal disease. When calciphylaxis is diagnosed in these patients, discontinue COUMADIN and treat calciphylaxis as appropriate. Consider alternative anticoagulation therapy.
In patients with altered glomerular integrity or with a history of kidney disease, acute kidney injury may occur with COUMADIN, possibly in relation to episodes of excessive anticoagulation and hematuria [see Use in Specific Populations (8.6)]. More frequent monitoring of anticoagulation is advised in patients with compromised renal function.
Anticoagulation therapy with COUMADIN may enhance the release of atheromatous plaque emboli. Systemic atheroemboli and cholesterol microemboli can present with a variety of signs and symptoms depending on the site of embolization. The most commonly involved visceral organs are the kidneys followed by the pancreas, spleen, and liver. Some cases have progressed to necrosis or death. A distinct syndrome resulting from microemboli to the feet is known as “purple toes syndrome.” Discontinue COUMADIN therapy if such phenomena are observed. Consider alternative drugs if continued anticoagulation therapy is necessary.
Do not use COUMADIN as initial therapy in patients with heparin-induced thrombocytopenia (HIT) and with heparin-induced thrombocytopenia with thrombosis syndrome (HITTS). Cases of limb ischemia, necrosis, and gangrene have occurred in patients with HIT and HITTS when heparin treatment was discontinued and warfarin therapy was started or continued. In some patients, sequelae have included amputation of the involved area and/or death. Treatment with COUMADIN may be considered after the platelet count has normalized.
COUMADIN can cause fetal harm when administered to a pregnant woman. While COUMADIN is contraindicated during pregnancy, the potential benefits of using COUMADIN may outweigh the risks for pregnant women with mechanical heart valves at high risk of thromboembolism. In those individual situations, the decision to initiate or continue COUMADIN should be reviewed with the patient, taking into consideration the specific risks and benefits pertaining to the individual patient’s medical situation, as well as the most current medical guidelines. COUMADIN exposure during pregnancy causes a recognized pattern of major congenital malformations (warfarin embryopathy and fetotoxicity), fatal fetal hemorrhage, and an increased risk of spontaneous abortion and fetal mortality. If this drug is used during pregnancy, or if the patient becomes pregnant while taking this drug, the patient should be apprised of the potential hazard to a fetus [see Use in Specific Populations (8.1)].
In the following clinical settings, the risks of COUMADIN therapy may be increased:
• Moderate to severe hepatic impairment
• Infectious diseases or disturbances of intestinal flora (e.g., sprue, antibiotic therapy)
• Use of an indwelling catheter
• Severe to moderate hypertension
• Deficiency in protein C-mediated anticoagulant response: COUMADIN reduces the synthesis of the naturally occurring anticoagulants, protein C and protein S. Hereditary or acquired deficiencies of protein C or its cofactor, protein S, have been associated with tissue necrosis following warfarin administration. Concomitant anticoagulation therapy with heparin for 5 to 7 days during initiation of therapy with COUMADIN may minimize the incidence of tissue necrosis in these patients.
• Eye surgery: In cataract surgery, COUMADIN use was associated with a significant increase in minor complications of sharp needle and local anesthesia block but not associated with potentially sight-threatening operative hemorrhagic complications. As COUMADIN cessation or reduction may lead to serious thromboembolic complications, the decision to discontinue COUMADIN before a relatively less invasive and complex eye surgery, such as lens surgery, should be based upon the risks of anticoagulant therapy weighed against the benefits.
• Polycythemia vera
• Diabetes mellitus
The following factors may be responsible for increased INR response: diarrhea, hepatic disorders, poor nutritional state, steatorrhea, or vitamin K deficiency.
The following factors may be responsible for decreased INR response: increased vitamin K intake or hereditary warfarin resistance.
The following serious adverse reactions to COUMADIN are discussed in greater detail in other sections of the labeling:
• Hemorrhage [see Boxed Warning, Warnings and Precautions (5.1), and Overdosage (10)]
• Tissue Necrosis [see Warnings and Precautions (5.2)]
• Calciphylaxis [see Warnings and Precautions (5.3)]
• Acute Kidney Injury [see Warnings and Precautions (5.4)]
• Systemic Atheroemboli and Cholesterol Microemboli [see Warnings and Precautions (5.5)]
• Limb Ischemia, Necrosis, and Gangrene in Patients with HIT and HITTS [see Warnings and Precautions (5.6)]
• Other Clinical Settings with Increased Risks [see Warnings and Precautions (5.8)]
Other adverse reactions to COUMADIN include:
• Immune system disorders: hypersensitivity/allergic reactions (including urticaria and anaphylactic reactions)
• Vascular disorders: vasculitis
• Hepatobiliary disorders: hepatitis, elevated liver enzymes. Cholestatic hepatitis has been associated with concomitant administration of COUMADIN and ticlopidine.
• Gastrointestinal disorders: nausea, vomiting, diarrhea, taste perversion, abdominal pain, flatulence, bloating
• Skin disorders: rash, dermatitis (including bullous eruptions), pruritus, alopecia
• Respiratory disorders: tracheal or tracheobronchial calcification• General disorders: chills
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.